Florida, 2009

Hail and Lightning Strikes in Florida, August 31, 2009

August 31, 2009 · NWS TBW · 5 events in 3 counties and zones

A stalling cold front was settling into northern Florida with pre-frontal energy moving over the area, enhancing thunderstorm development in west to southwesterly flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$28,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A stalling cold front was settling into northern Florida with pre-frontal energy moving over the area, enhancing thunderstorm development in west to southwesterly flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 31, 12:12 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 31, 12:12 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
112 PM EDT MON AUG 31 2009

.SHORT TERM (TONIGHT - WEDNESDAY)...DIURNAL AFTERNOON CONVECTION
ACROSS THE REGION WILL SLOWLY WIND DOWN AFTER SUNSET TONIGHT BUT
ADDITIONAL OVERNIGHT SHOWERS/STORMS WILL WILL POSSIBLE...
ESPECIALLY ACROSS NORTHERN ZONES AS DEEP TROPICAL MOISTURE
(PRECIPITABLE WATER AROUND 2) COMBINES WITH A FRONTAL BOUNDARY
SAGGING INTO THE NORTHERN PENINSULA AND WEAK IMPULSES MOVING
ACROSS THE REGION WITHIN THE SOUTHWEST FLOW ALOFT PROVIDES
ADEQUATE LIFT. GIVEN THIS WILL ADVERTISE 30% POPS ACROSS THE
NATURE COAST AND 20% CENTRAL AND SOUTH.

DURING TUESDAY AND WEDNESDAY ABUNDANT MOISTURE AND AFOREMENTIONED
FRONTAL BOUNDARY DRAPED ACROSS THE NORTH-CENTRAL PENINSULA/CENTRAL
GULF REGION WITH WAVES OF LOW PRESSURE MOVING ALONG IT COMBINED
WITH ADDITIONAL SHORT WAVE ENERGY MOVING ACROSS THE REGION WITHIN
THE BASE OF THE UPPER TROUGH TO THE WEST WILL KEEP RAIN CHANCES
ELEVATED UNDER MOSTLY CLOUDY SKIES WITH NUMEROUS SHOWERS AND
SCATTERED STORMS EXPECTED. WILL DEPICT CATEGORICAL POPS (80%) OVER
LEVY COUNTY ON TUESDAY...TAPERING BACK TO AROUND 70% FOR THE NATURE
COAST...AND 60% CENTRAL AND SOUTH...THEN AROUND 60% ALL ZONES ON
WEDNESDAY. INCREASING CLOUD COVER ALONG WITH THE RAIN CHANCES WILL
KEEP MAX/MIN TEMPERATURES NEAR OR SLIGHTLY BELOW CLIMATIC NORMS
THROUGH THE PERIOD. MAV/MET TEMPERATURE GUIDANCE IS CLOSE SO WILL
USE A BLEND.

.LONG TERM (WEDNESDAY NIGHT-MONDAY)...AN UPPER TROUGH OVER THE
EASTERN U.S. WILL SLOWLY MOVE WEST TO THE WESTERN AND CENTRAL GULF
COAST IN RESPONSE TO A RIDGE OVER THE ATLANTIC THAT BUILDS IN ACROSS
CUBA. THESE TWO FEATURES WILL MAINTAIN GENERALLY SW FLOW ALOFT THE
AREA AS WEAK VORT MAXES ROTATES THROUGH THE BASE OF THE TROUGH. AT
THE SURFACE...A FRONTAL TROUGH SW-NE ACROSS FL WILL LIFT UP TO THE
NORTHEAST BY THE WEEKEND...LEAVING A LINGERING MOISTURE BOUNDARY
ACROSS FL...AS HIGH PRESSURE OVER THE GREAT LAKES BRIDGES THE
REMAINS OF THE FRONTAL TROUGH WITH NE AND EAST FLOW. AMPLE MOISTURE
ALONG WITH ENERGY  FROM THE VORT MAXES AND SEA BREEZES CIRCULATIONS
WILL SUPPORT SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS. TEMPS
WILL RUN AROUND NORMAL.

&&

.AVIATION (31/18Z - 01/18Z)...VFR PREVAILS THROUGH THE PERIOD WITH
TEMPO MVFR TSRA LATER IN THE AFTERNOON. WINDS MOSTLY SW WILL BECOME
WESTERLY THROUGH THE AFTERNOON. A FRONTAL BOUNDARY SAGGING IN FROM
THE NORTH HAS SLOWED SOME AND HAVE PUSHED TIMING OF MORNING SHRA/TSRA
TO 01/12Z AND LATER AT TPA/PIE/SRQ.

&&

.MARINE...A WEAK PRESSURE PATTERN WILL CONTINUE TO SUPPORT LIGHT WINDS
AND SLIGHT SEAS OVER THE ADJACENT GULF WATERS OUTSIDE OF ANY THUNDERSTORMS
THROUGH THE END OF THE WEEK AND INTO THE START OF THE UPCOMING WEEKEND
WITH NO HEADLINES EXPECTED AT THIS TIME.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  89  74  88 /  20  60  30  60
FMY  76  91  75  90 /  20  60  30  60
GIF  75  91  74  89 /  20  60  30  60
SRQ  73  90  73  88 /  20  60  30  60
BKV  70  88  71  86 /  30  70  30  60
SPG  78  87  76  88 /  20  60  30  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/AVIATION...09/RUDE
Hazardous weather outlook, Aug 31, 3:48 AM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
448 AM EDT MON AUG 31 2009

FLZ039-042-043-048>052-055>057-060>062-065-312100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
448 AM EDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
MOISTURE WILL BE INCREASING ACROSS THE AREA TODAY AND THIS WILL
RESULT IN MORE THUNDERSTORMS THAN HAVE BEEN PRESENT OVER THE PAST
FEW DAYS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE PRIMARY
THREATS FROM THUNDERSTORMS WILL BE BRIEF HEAVY
DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS.

...RIVER FLOOD IMPACT...
MINOR RIVER FLOODING ALONG THE MYAKKA RIVER WILL CONTINUE TODAY.
PLEASE REFER TO THE MOST RECENT HYDROLOGIC STATEMENT FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
A COOL FRONT WILL STALL OUT ACROSS NORTHERN FLORIDA BY TUESDAY.
THIS WILL CONTINUE TO CREATE A SOUTHWESTERLY FLOW THAT WILL
TRANSPORT HIGHER MOISTURE INTO THE AREA AND ALLOW FOR NUMEROUS
AFTERNOON THUNDERSTORMS THE NEXT SEVERAL DAYS. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED. STORM THREATS WILL PRIMARILY BE BRIEF
HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY
WINDS.

...RIVER FLOOD IMPACT...
MINOR RIVER FLOODING ALONG THE MYAKKA RIVER WILL PERSIST THROUGH
FRIDAY. THE RIVER LEVEL WILL FALL BELOW FLOOD STAGE ON FRIDAY
EVENING. PLEASE REFER TO THE MOST RECENT HYDROLOGIC STATEMENT FOR
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JOHNSON

The radar

The Tampa radar (KTBW), 61 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 2 hail. Local standard time, as filed.

Lightning, Pasco

When
August 31, 3:05 PM EST
Where
Pasco County, 1.37 mi SSE of Zephyr Hills Muni Ar
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
28.203, -82.139

Lightning struck the boom of a 130 foot drag line crane and injured the man operating the crane on Yonkers Boulevard in Zephyrhills. The man was airlifted to a Tampa hospital and was complaining of tingling in his fingers. It was not raining at the time and it was the first lightning strike anyone saw.

Hail, Polk

When
August 31, 6:10 PM EST
Where
Polk County, 0.82 mi SW of Fort Meade
Measured
1 in hail
Reported by
Public
Coordinates
27.752, -81.810

Nickel to quarter sized hail was reported on Broadway Street.

Hail, Hardee

When
August 31, 7:00 PM EST
Where
Hardee County, 1.41 mi SSW of Bowling Green
Measured
0.75 in hail
Reported by
Public
Coordinates
27.620, -81.825

Penny sized hail was reported on Oak Avenue.

Lightning, Hardee

When
August 31, 7:20 PM EST
Where
Hardee County, 0.32 mi SSW of Bowling Green
Property damage
$5,000
Reported by
Newspaper
Coordinates
27.636, -81.822

Lightning struck the Bowling Green Elementary School offices, damaging the phone system and fire alarm circuit boards.

Lightning, Hardee

When
August 31, 7:34 PM EST
Where
Hardee County, 7.86 mi ENE of Wauchula Muni Arpt
Property damage
$23,000
Reported by
Fire Department/Rescue
Coordinates
27.610, -81.671

Lightning struck a mobile home and caused a fire that comsumed most of the structure.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186209, 186210, 186211, 192720, 192231.